North Carolina, 2005

Hail and Damaging Winds in North Carolina, March 8, 2005

March 8, 2005 · NWS MHX · 18 events in 15 counties and zones

A line of severe thunderstorms moved through much of North Carolina during the morning and early afternoon hours of March 8th. In general, Eastern North Carolina experienced straight-line wind gusts from 50 to 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A line of severe thunderstorms moved through much of North Carolina during the morning and early afternoon hours of March 8th. In general, Eastern North Carolina experienced straight-line wind gusts from 50 to 90 mph. A wind gust of 110 mph was recorded at Kill Devil Hills on the Outer Banks of Dare County where significant structural damage occurred, including the destruction of a communications tower. Sporadic to widespread wind damage occurred across the entire area with numerous trees and power lines down, and minor to significant structural damage. There was one injury in Hyde County when a mobile home was overturned and demolished by the fierce winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 8, 9:19 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 8, 9:19 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
919 AM EST TUE MAR 8 2005

.SHORT TERM (TODAY)...UPDATED TEXT PRODUCTS FOR WATCH BOX NUMBER
48 UNTIL 18Z. LATEST RUC-40 SHOWING UPR TROF BECOMING MORE
NEGATIVELY TILTED THRU EARLY AFTERNOON. WINDS FIELDS ARE
IMPRESSIVE AND EXPECT SOME POTENTIAL DAMAGING WIND GUSTS ALONG
THIN LINE OF CONVECTION AS IT ADVANCES EAST THRU EARLY AFTERNOON.
WITH STRONG GRADIENT WINDS AWAY FROM CONVECTION...CONTINUE WIND
ADVISORY FOR THE AFTERNOON.

&&

.AVIATION...STRONG GUSTY WINDS WITH THE POTENTIAL FOR SOME LOW-
LEVEL WIND SHEAR THIS AFTERNOON. MVFR WITH OCCASIONAL IFR WITH
BRIEF HEAVY RAIN AND THUNDER THRU MID-AFTERNOON.

&&

.MARINE...VAD WIND PROFILES AND SOUNDING DATA SHOWING WINDS NEAR
70 KT AT 2000 FT. SOME OF THIS WIND LIKELY TO MIX DOWN IN
CONVECTION. GRADIENT WINDS ALREADY QUITE STRONG WITH 985 MB LOW
OVER SRN VA. CONTINUE ALL GALE WARNINGS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FOR NCZ047-081-095-098-103-104.
MARINE...GALE WARNING FOR AMZ130-135-150-152-154-156-158.

&&

SHORT TERM...COLLINS
LONG TERM...COLLINS
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Mar 8, 5:53 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 AM EST TUE MAR 8 2005

NCZ029-044>047-079>081-090>095-098-103-104-081251-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
553 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
GUSTS ACROSS EASTERN NORTH CAROLINA THIS MORNING.

STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS
AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN
NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON.

STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO
THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE AND WIND
ADVISORIES HAVE BEEN POSTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Mar 8, 4:55 AM EST, 5 hours 40 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EST TUE MAR 8 2005

NCZ029-044>047-079>081-090>095-098-103-104-081700-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
455 AM EST TUE MAR 8 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS MORNING...

DEVELOPING LOW PRESSURE TO THE NORTH WILL SWING A STRONG COLD FRONT
ACROSS EASTERN  NORTH CAROLINA BY EARLY THIS AFTERNOON. NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP IN THE MOIST AND
SOMEWHAT UNSTABLE AIRMASS AHEAD OF THE FRONT THIS MORNING.

STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS
AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN
NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON.

STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO
THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER
WINDS ARE POSSIBLE AND WIND ADVISORIES HAVE BEEN POSTED THERE.

RESIDENTS OF EASTERN NORTH CAROLINA SHOULD CLOSELY MONITOR THE LATEST
FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE THROUGHOUT
THE DAY. STORM SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS
MORNING.

JME

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
March 8, 10:35 AM EST to 11:00 AM EST
Where
Duplin County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -77.917

Thunderstorm Wind, Greene

When
March 8, 10:54 AM EST to 11:10 AM EST
Where
Greene County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$55,000
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -77.650

Thunderstorm Wind, Lenoir

When
March 8, 10:55 AM EST to 11:10 AM EST
Where
Lenoir County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -77.633

Thunderstorm Wind, Pitt

When
March 8, 10:55 AM EST to 11:25 AM EST
Where
Pitt County, Countywide
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -77.367

Thunderstorm Wind, Jones

When
March 8, 11:10 AM EST to 11:35 AM EST
Where
Jones County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.033, -77.350

Thunderstorm Wind, Onslow

When
March 8, 11:10 AM EST to 11:15 AM EST
Where
Onslow County, Richlands
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.900, -77.533

Thunderstorm Wind, Martin

When
March 8, 11:15 AM EST to 11:20 AM EST
Where
Martin County, Williamston
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
35.850, -77.067

Thunderstorm Wind, Craven

When
March 8, 11:25 AM EST to 11:40 AM EST
Where
Craven County, Countywide
Measured
54 kt (62 mph) measured gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.150, -77.067

Thunderstorm Wind, Beaufort

When
March 8, 11:30 AM EST to 11:55 AM EST
Where
Beaufort County, Countywide
Measured
74 kt (85 mph) measured gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
35.500, -76.867

Thunderstorm Wind, Carteret

When
March 8, 11:38 AM EST to 11:56 AM EST
Where
Carteret County, Countywide
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -76.533

Hail, Washington

When
March 8, 11:40 AM EST
Where
Washington County, Plymouth
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.867, -76.750

Thunderstorm Wind, Washington

When
March 8, 11:40 AM EST to 12:00 PM EST
Where
Washington County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -76.583

Thunderstorm Wind, Pamlico

When
March 8, 11:42 AM EST to 12:00 PM EST
Where
Pamlico County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.133, -76.750

Thunderstorm Wind, Onslow

When
March 8, 11:55 AM EST to 12:00 PM EST
Where
Onslow County, Swansboro
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.683, -77.133

Thunderstorm Wind, Hyde

When
March 8, 12:00 PM EST to 12:25 PM EST
Where
Hyde County, Countywide
Measured
65 kt (75 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
35.417, -76.200

Thunderstorm Wind, Tyrrell

When
March 8, 12:12 PM EST to 12:25 PM EST
Where
Tyrrell County, Countywide
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -76.217

Thunderstorm Wind, Hyde

When
March 8, 12:20 PM EST
Where
Hyde County, Ocracoke
Measured
69 kt (79 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.117, -75.983

Thunderstorm Wind, Dare

When
March 8, 12:26 PM EST to 1:00 PM EST
Where
Dare County, Countywide
Measured
95 kt (109 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
35.467, -75.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437299, 5437356, 5437300, 5437301, 5437303, 5437305, 5437302, 5437304, 5437309, 5437310, 5437307, 5437308, 5437312, 5437306, 5437353, 5437311, 5437355, 5437354.